AF Association
12,935 members15,772 posts

Paroxysmal AF

Recently, over a period of 12 months I get these sudden weakness nausea fainting feelings and my heart rate shoots up. Not sure if HR is because of anxiety whenit happens or happens because of symptoms. I've had stress tests, monitor and been in hospital a couple of times but Doctors say all ok ?

As well as AF I have Osteoarthritis with damage to neck and lower back discs plus possible PD. I also have mild CAD or Coronary artery disease.

I take Eliquis, Verapamil and Flecainide all in small doses.

Any one suffer same or have any clues?

6 Replies
oldestnewest

Hi Joybel, you are not alone. I have been reassured by my cardiologist that taking beta blockers and warfarine protects me. So just hoping for the best. getting AF is frightening. I find this website has been very supportive, because people know what it is like. Hugs and best wishes Rienij

5 likes
Reply

Hello Joybel. Typically AF is an erratic heartbeat. It is often fast but it's the irregularity that is the clue. As Rienij70 says, you have the benefits of the medication you take.

Perhaps your faintness may have something to do with occasional low blood pressure. You mention a monitor but this may not have been for a blood pressure check. Why not buy a simple blood pressure monitor (they are available at our local supermarket very cheaply) and just see what sort of reading you get when you are feeling fine and compare with when you feel faint? Some people get different results when sitting down and standing up. Self monitoring over a couple of weeks can give your doctor a clue as to what goes on. Actually your doctor may loan you a monitor for blood pressure and also one to record your heartbeat when it feels odd.

3 likes
Reply

Maybe think about what you were doing before the episode? I have to be very careful about working above my head because of osteoarthritis and breathing/heart problems, I once had an episode such as you describe after shuffling through a high dress rail in a shop, followed later by a bad episode of AF.

1 like
Reply

This is a common "chicken or egg" problem of whether a drop in BP causes a reflex tachycardia or an abnormal tachycardia causes the BP to drop. The best way to sort it out is to record your ECG when you have the symptoms to see if the heart rhythm is normal-but-fast or an abnormal rhythm. In the past this was difficult to arrange but now you can buy a gadget called AliveCor which will record your ECG on your phone (provided it's an iPhone or Android type). It costs about £100 but should last forever. You can show (or email) the recording to your Dr. (ideally EP cardiologist) who should be able to identify the cause of the trouble and advise you.

2 likes
Reply

You don't say what happens just before the HR spike. Does it happen when you get up from a sitting position? When you're just sitting or lying down?

If it happens when you get up or climb stairs, for example, you might have POTS - positional orthostatic tachycardia syndrome. There's a tilt-table test that helps diagnose that.

Reply

Thanks for your responses. I take my BP regularly (obsessively :) 2-3 times a day and I have a Kardia Alivecor device. I take lots of supplements am vegetarian and drink alcohol once in a blue moon.

I am a long term sufferer of AF and I could write a book on what I have researched on the subject. To be honest I have little faith in the medical fraternity as it's all hit and miss and the drugs we take are quite toxic. I take as little as possible as I am extremely sensitive to drugs. I have constant arguments with my Cardiologist when I mention latest research and his stock answer is "that's rubbish"

My AF has restricted me from doing all the things I used to do and love like biking, swimming enjoying a wine or a big meal...what does that tell us? Somewhere in there is the answer. I believe mine is Vagal and weight loss has helped to lessen my episodes to 4 -6 a month but they are debilitating when I do get them. HR can be 190+ and I can slide into a flutter very quickly.

Over the years I have played around with supplements and have found the essential trio of Mag, Pott and Taurine are good for me. Lots of excellent info over the years from a very good site called afibbers.

Kodaska, I do have balance problems associated with Vestibular Malfunction and Parkinson's so I have tried to work out the relationship between the events of near faints. I think it is something else and I guess I have to keep searching for the answer.

I am contemplating an ablation and my EP is pushing for an answer but at my age its a big decision.

Reply

You may also like...